Virginia, 2008

Strong Wind in Virginia, March 8, 2008

March 8, 2008 · NWS AKQ · 11 events in 11 counties and zones

Strong winds occurred along and behind a cold front across central and eastern Virginia.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Strong winds occurred along and behind a cold front across central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 8, 12:27 PM EST, 53 minutes earlier.

Area forecast discussion, Mar 8, 12:27 PM EST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1227 PM EST SAT MAR 8 2008

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN VIRGINIA...WILL MOVE NORTHEAST
TOWARD NEW ENGLAND THIS AFTERNOON...PULLING A COLD FRONT ACROSS
THE AREA THEN OFFSHORE. HIGH PRESSURE WILL RETURN FOR LATE TONIGHT
INTO THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
TOR WATCH EXPIRED AT NOON...BUT STILL WILL WATCH SOME SCTD TSRAS
THE NEXT FEW HRS UNTIL COLD FRNT MOVES E OF THE AREA AND DRIER AIR
FILTERS IN. ANY TSRA CUD CONTAIN STRNG GUSTY WNDS.

LLVL FLOW QUICKLY GOES DOWNSLOPE LATE THIS AFTN...WITH GRADUAL
CLEARING FM SW TO NE.

NEXT CONCERN IS WIND...AS SFC LOW ACCELERATES TWD NEW ENGLAND AND
HIGH PRESSURE BUILDS INTO THE RGN FROM THE SW. AS THE MIDLVL TROF
RIDES INTO THE OH VLY...COOL AIR WILL RUSH INTO THE CWA...WITH
BUFR SOUNDINGS YIELDING SFC WND GUSTS OF 40 TO 45 MPH LATE THIS
AFTN AND THIS EVENING.

THE SKY WILL CLEAR TNGT. TEMPS TURN SHARPLY COLDER TWDS DAYBREAK.
BUMPED MIN T UPWARDS A LITTLE BIT GIVEN THE WELL MIXED BL.
STILL...LOOKING CHILLY WITH LOWS IN THE 30S TO NEAR 40 SE (U20S IN
NW PIEDMONT AND IVOF KSBY).

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
BENIGN WX RETURNS TO THE MID-ATL REGION...AS HIGH PRESSURE BUILDS
FROM THE SOUTHWEST. DOWNSLOPE FLOW SHOULD ENSURE A MOSTLY SUNNY
DAY. HIGHS GENLY UPR 40S/LWR 50S (SOME MID 50S POSSIBLE ACROSS
WESTERN CWA INTO NE NC).

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A WEAK S/W PASSES THROUGH MON MORNING/EARLY AFTN BUT NOT MUCH
MOISTURE ASSOCIATED WITH IT. LLVLS TOO DRY TO YIELD ANY APPRECIABLE
PCPN ATTM...AND LEFT FORECAST DRY AS A RESULT. ONSHORE FLOW MONDAY
SHOULD YIELD A P/M CLDY DAY OVER EASTERN SXNS. TEMPS PUSH INTO THE
M/U 50S...BUT COOLER HIGHS IN THE U40S/N50 OVER THE EASTERN SHORE.

HIGH PRESSURE BUILDS IN AFTERWARDS FOR MOST OF THE WEEK ALTHOUGH
ANOTHER WEAK S/W PASSES TO OUR NORTH ON WED. LEFT POPS OUT OF THE
FCST THROUGH MOST OF THE WEEK...DID INCLUDE SOME CHANCE POPS ON
FRIDAY AS THE NEXT TROUGH APPROACHES. AS FAR AS TEMPS
GO...GRADUALLY INCREASING TEMPS THROUGHOUT THE WEEK BUT NOT TOO
EXTREME WITH SOME P-MCLDY CONDS EXPECTED...STAYING NEAR CLIMO
AVERAGES THROUGH THURS.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
WRM FRNT CONTS NW OF MOST TAF SITES AT 12Z WITH S-SW WNDS VARYING
CIGS RANGING FROM MVFR TO VFR. XCPTN BEING RIC WHERE WNDS THERE
REMAIN LGT N WITH LIFR CIGS AND OCNL R-. CIGS/VSBYS WILL CONT TO
VARY THRU 15Z AS PERIODIC SHWRS CONT TO MOVE ACROSS THE AREA.
ADDED TSRA FOR SERN CNTYS CRNTLY IN TORNADO WATCH THRU 17Z.

LOW MOVES N OF RGN THIS AFTRN. WND XPCTD TO RPDLY INCRS AFTR 18Z
SO INCREASED WIND GUST PTNTL TO NR 40 KTS AT ALL TAF SITES IN
BETTER AGREEMENT WITH THE WND ADVSRY. GUSTY WNDS CONT THRU SAT EVE
B4 DMNSHG AFTR 06Z.

HIGH PRES AND VFR CONDS BUILD IN LATE SAT NGHT AND LAST THRU WED.

&&

.MARINE...
7AM UPDATE REFLECTS TORNADO WATCH FROM SRN CHES BAY AND ADJACENT
CSTL WTRS ON S THRU 17Z. GALE WRNG (SYNOPTIC) WNDS BEGIN AFTR 18Z
WITH STRNGST WNDS XPCTD AFTR 00Z.

FCST REMAINS ON TRACK AS LTST DATA CONTS TO SPRT WND GUSTS UP TO 45
KTS TONITE AS DEEPENING LOW MOVES NE OF RGN. WNDS XPCTD TO SLOWLY
DMNSH TO BELOW GALE FORCE AFTR MIDNIGHT...SO XPCT GALES WILL BE
REPLACED WITH SCAS THEN AS SEAS WILL TAKE LONGER TO DMNSH.

LTST MRP DATA SUGGESTS TIDAL DEPARTURES BTWN 1-2 FT BELOW NRML TONIGHT
ARND STRNGST OFFSHORE WNDS. PLAN IS TO ADD THIS TIDAL DEPARTURE WORDING
TO CWF TONITE FOR CHES BAY AND ADJACENT CSTL WTRS.

WINDS LOOK TO REMAIN BELOW SCA CRITERIA THROUGHOUT MUCH OF THE WORK
WEEK AS HIGH PRESSURE REMAINS OVERHEAD AND ONLY A FEW UPR LVL SYSTEMS
MOVE THROUGH OVERHEAD WHICH MAY BRIEFLY INCREASE WINDS TO AROUND 15-20KTS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MDZ021>025.
NC...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR NCZ012>017-
     030>032-102.
VA...WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR VAZ048-049-
     060>100.
MARINE...GALE WARNING UNTIL 1 AM EST SUNDAY FOR ANZ630>633-650-652-654-
     656-658.

&&

SYNOPSIS...MAM/TMG
NEAR TERM...MAM/TMG
SHORT TERM...MAM
LONG TERM...JYM/MAM
AVIATION...MPR
MARINE...MPR
Hazardous weather outlook, Mar 8, 12:44 PM EST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1244 PM EST SAT MAR 8 2008

ANZ630>633-650-652-654-656-658-091745-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
1244 PM EST SAT MAR 8 2008

...GALE WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 GALE WARNING. A CHANCE OF THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ048-049-060>064-069-072>078-091745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-
POWHATAN-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-
1244 PM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WIND ADVISORY. A CHANCE OF THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

 NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ012>017-030>032-102-VAZ065>068-070-071-079>100-091745-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1244 PM EST SAT MAR 8 2008

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER
BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 WIND ADVISORY. A CHANCE OF THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOSTER

In the hours before

Special weather statement, Mar 8, 12:17 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1217 PM EST SAT MAR 8 2008

VAZ080-087-088-092-081815-
DINWIDDIE VA-GREENSVILLE VA-SOUTHAMPTON VA-SUSSEX VA-
1217 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORM MOVING INTO SOUTH CENTRAL VIRGINIA...

AT 1217 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EMPORIA...MOVING NORTHEAST AT 45 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR OWENS...AND...HUSKE AT 1225 PM
EST...STONY CREEK...AND...BOOKER AT 1230 PM EST.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT
Special weather statement, Mar 8, 12:40 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1240 PM EST SAT MAR 8 2008

VAZ064-072>076-081845-
CAROLINE VA-ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-RICHMOND
VA-WESTMORELAND VA-
1240 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS MOVING QUICKLY TO THE NORTHEAST...

AT 1240 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 10 MILES SOUTHWEST OF SAINT STEPHENS CHURCH
TO 29 MILES SOUTHWEST OF KING AND QUEEN COURTHOUSE...OR FROM 10 MILES
SOUTHWEST OF SAINT STEPHENS CHURCH TO 9 MILES SOUTH OF HIGHLAND
SPRINGS...MOVING NORTH AT 60 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...
  KING AND QUEEN COURTHOUSE AROUND 1255 PM EST...
  TAPPAHANNOCK AROUND 105 PM EST...
  WARSAW AROUND 110 PM EST...
  MONTROSS AROUND 115 PM EST...

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

WAMSLEY
Special weather statement, Mar 8, 12:54 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1254 PM EST SAT MAR 8 2008

NCZ013-014-030-031-081900-
BERTIE NC-CHOWAN NC-GATES NC-HERTFORD NC-
1254 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA...

AT 1254 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF WINDSOR...MOVING NORTH AT 50
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR HARRELLSVILLE...AND...
NEWSOME STORE AT 100 PM EST...GATESVILLE...AND...CARTER AT 105 PM
EST.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT
Special weather statement, Mar 8, 1:00 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
100 PM EST SAT MAR 8 2008

NCZ013-014-VAZ089-092-093-096-081900-
GATES NC-HERTFORD NC-ISLE OF WIGHT VA-SOUTHAMPTON VA-SUFFOLK VA-SURRY
VA-
100 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH CAROLINA AND
INTO SOUTH CENTRAL VIRGINIA AND THE WESTERN TIDEWATER AREA...

AT 100 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 6 MILES NORTHWEST OF WINDSOR...MOVING NORTH AT
45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR PONS AND...RAYNOR AT
105 PM EST...DELK CROSSROADS AND...BACONS CASTLE AT 110 PM EST...
CHIPPOKES STATE PARK AND...ALLIANCE AT 115 PM EST.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

ADDITIONAL RAINFALL TOTALS OF ONE TO TWO INCHES WILL CAUSE PONDING
OF WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING
AND FLOOD PRONE AREAS.

MCNATT
Special weather statement, Mar 8, 1:14 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
114 PM EST SAT MAR 8 2008

VAZ084>086-090-091-094-081915-
GLOUCESTER VA-JAMES CITY VA-MATHEWS VA-MIDDLESEX VA-NEWPORT
NEWS/HAMPTON VA-YORK VA-
114 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORM MOVING INTO THE PENINSULA AND MIDDLE
PENINSULA...

AT 114 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER QUEENS LAKE...MOVING NORTH AT 50 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR GLOUCESTER COURTHOUSE...AND...
BELROI AT 120 PM EST...HARCUM...AND...DUTTON AT 125 PM EST...
GRAFTON...AND...HARTFIELD AT 130 PM EST.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT
Special weather statement, Mar 8, 1:19 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
119 PM EST SAT MAR 8 2008

VAZ073>076-081900-
ESSEX VA-KING AND QUEEN VA-RICHMOND VA-WESTMORELAND VA-
119 PM EST SAT MAR 8 2008

...STRONG THUNDERSTORM MOVING INTO THE NORTHERN PORTIONS OF THE
MIDDLE PENINSULA AND INTO THE NORTHERN NECK...

AT 119 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CHAMPLAIN...MOVING NORTHEAST AT 50 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR FONESWOOD...AND...PEEDS AT 125 PM
EST...WESTMORELAND STATE PARK...AND...LERTY AT 130 PM EST.

WIND GUSTS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WILL CAUSE PONDING OF
WATER ON ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND
FLOOD PRONE AREAS.

MCNATT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 strong wind. Local standard time, as filed.

Strong Wind, Prince George

When
March 8, 1:20 PM EST
Where
Prince George forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Wind gust of 43 knots (50 mph) was measured at PTB.

Strong Wind, Sussex

When
March 8, 2:01 PM EST
Where
Sussex forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Wind gust of 40 knots (46 mph) was measured at AKQ.

Strong Wind, Prince Edward

When
March 8, 2:40 PM EST
Where
Prince Edward forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Wind gust of 39 knots (45 mph) was measured at FVX.

Strong Wind, Suffolk

When
March 8, 2:41 PM EST
Where
Suffolk forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
AWOS

Wind gust of 36 knots (41 mph) was measured at SFQ.

Strong Wind, Chesapeake

When
March 8, 3:20 PM EST
Where
Chesapeake forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Wind gust of 46 knots (53 mph) was measured at CPK.

Strong Wind, Louisa

When
March 8, 3:20 PM EST
Where
Louisa forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$1,000
Reported by
AWOS

Wind gust of 38 knots (44 mph) was measured at LKU.

Strong Wind, Henrico

When
March 8, 3:30 PM EST
Where
Henrico forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$1,000
Reported by
Broadcast Media

Wind gust of 47 knots (54 mph) was measured in the city of Richmond.

Strong Wind, Accomack

When
March 8, 4:00 PM EST
Where
Accomack forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.765, -75.757 (the zone’s center; the record gives no point)

Wind gust of 42 knots (48 mph) was measured at MFV.

Strong Wind, Caroline

When
March 8, 4:08 PM EST
Where
Caroline forecast zone
Measured
36 kt (41 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.027, -77.347 (the zone’s center; the record gives no point)

Wind gust of 36 knots (41 mph) was measured at Bowling Green.

Strong Wind, Hanover

When
March 8, 4:30 PM EST
Where
Hanover forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS

Wind gust of 44 knots (51 mph) was measured at OFP.

Strong Wind, Newport News

When
March 8, 4:57 PM EST
Where
Newport News forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$1,000
Reported by
ASOS

Wind gust of 46 knots (53 mph) was measured at PHF.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89537, 89539, 89535, 89538, 89530, 89533, 89536, 89528, 89529, 89531, 89534.